Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 192, NWS Las Vegas, NV

August 29, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 29, 2013, 4:27 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2013, 4:27 PM MST (23:27 UTC)
Expired
Aug 29, 2013, 6:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 129 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WGUS55 KVEF 292327
FFWVEF
AZC015-300130-
/O.NEW.KVEF.FF.W.0192.130829T2327Z-130830T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
427 PM MST THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 630 PM MST.

* AT 420 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM MERGING THUNDERSTORMS NEAR PEACH SPRINGS. THIS 
WILL RESULT IN A NEARY STATIONARY THUNDERSTORM PRODUCING HEAVY RAIN 
OVER PEACH SPRINGS...ROUTE 66 AND DIAMOND CREEK ROAD.

* LOCATIONS IMPACTED INCLUDE...
  PEACH SPRINGS...NEARBY ROUTE 66...DIAMOND CREEK ROAD AND DIAMOND 
  CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3571 11355 3579 11334 3547 11333 3547 11355

$$

JA
1 follow-up statement
105 
WGUS75 KVEF 300106
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
606 PM MST THU AUG 29 2013

AZC015-300112-
/O.CAN.KVEF.FF.W.0192.000000T0000Z-130830T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
606 PM MST THU AUG 29 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL MOHAVE
COUNTY...

THUNDERSTORMS THAT PRODUCED HEAVY RAIN AROUND 430 PM NEAR PEACH 
SPRINGS HAVE SINCE MOVED TOWARD VALENTINE AND KINGMAN. THE HEAVIEST 
RAIN FELL WEST OF PEACH SPRINGS NEAR THE INTERSECTION OF ROUTE 66 
AND BUCK AND DOE ROAD. RUNOFF FROM THIS DRAINS TOWARD DIAMOND CREEK 
ROAD BUT HAS LIKELY SUBSIDED BY NOW. HEAVY RAIN AND FLASH FLOODING
IS STILL EXPECTED FROM VALENTINE TO KINGMAN THROUGH 745 PM.


LAT...LON 3571 11355 3579 11334 3547 11333 3547 11355

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:37 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 29, 2:37 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PDT THU AUG 29 2013

.SYNOPSIS...A FAVORABLE UPPER LEVEL FLOW PATTERN WILL CONTINUE TO
BRING MONSOON MOISTURE INTO THE AREA THROUGH THE MIDDLE OF NEXT WEEK
AND RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE
PRIMARY HAZARD WITH STORMS...ESPECIALLY THROUGH SUNDAY...WILL BE
HEAVY RAINFALL THAT COULD RESULT IN DANGEROUS FLASH FLOODING.
&&

.SHORT TERM...MAINLY ISOLATED THUNDERSTORMS SO FAR THIS AFTERNOON
HOWEVER EXPECTATIONS ARE FOR SOUTHERN MOHAVE AND EASTERN SAN
BERNARDINO COUNTIES TO FILL IN BASED ON STORM ACTIVITY JUST OUTSIDE
OF THE CWA AND LATEST SATELLITE TRENDS. REGARDING THESE ISOLATED
STORMS...IT IS VERY APPARENT THEY ARE LOW MOVING AND EFFICIENT RAIN
PRODUCERS. THE RADAR ESTIMATED RAIN RATES AND OBSERVED GAGE DATA ARE
QUITE IMPRESSIVE. ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO
UNLOAD AND CREATE PROBLEMS QUICKLY SO REMAIN AWARE.

TONIGHT THROUGH SUNDAY...SCATTERED TO NUMEROUS HEAVY RAIN PRODUCING
SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE WATCH AREAS THIS
EVENING WITH MORE ISOLATED...BUT EQUALLY INTENSE...STORM COVERAGE
ELSEWHERE. STORMS EVERYWHERE ARE EXPECTED TO DIMINISH IN INTENSITY
AND COVERAGE OVERNIGHT. SIMILAR CONDITIONS ARE IN PLACE FOR SATURDAY
AND SUNDAY REGARDING AVAILABLE MOISTURE AND INSTABILITY. HOWEVER...
OVERALL COVERAGE COULD BE REDUCED IF FORECASTED THICKER CLOUD COVER
BECOMES A REALITY AND LIMITS DAYTIME HEATING. HOPEFULLY THIS WILL BE
CLEARER BY MORNING AND HELP DIMINISH THE CURRENT UNCERTAINTY FOR
ISSUING ANY ADDITIONAL FLASH FLOOD WATCHES FOR FRIDAY AND SATURDAY.
TEMPERATURES ARE GENERALLY EXPECTED TO BE BELOW NORMAL FRIDAY AND
SATURDAY BASED ON EXPECTED LACK OF SUNSHINE BUT COULD EXCEED
FORECASTED NUMBERS IF CLOUD COVER THINS.

.LONG TERM...MONDAY THROUGH THURSDAY...MINIMAL CHANGES MADE TO THE
EXTENDED SINCE OVERALL THINKING IS UNCHANGED. MONSOON MOISTURE WILL
REMAIN IN PLACE THROUGH THE PERIOD...WITH THE DEEPEST MOISTURE
FORECAST OVER MOHAVE COUNTY. THERE REMAINS SOME MODEL AGREEMENT THAT
A BIG RIDGE OVER THE CENTRAL STATES WILL GRADUALLY SHIFT WESTWARD BY
THE MIDDLE OF THE WEEK...RESULTING IN RISING HEIGHTS THAT COULD HELP
WARM TEMPERATURES ALOFT AND CAP THE AIRMASS. OTHERWISE...TYPICAL
MONSOON CONDITIONS ARE EXPECTED EACH AFTERNOON/EVENING MINUS ANY
TROPICAL INFLUENCE.
&&

.AVIATION...FOR MCCARRAN...EAST WINDS GENERALLY UNDER 8KTS SHOULD
SHIFT MORE TO THE SOUTHEAST OR SOUTH BY LATE AFTERNOON ALTHOUGH
STORMS AROUND THE VALLEY THIS AFTERNOON COULD TURN WINDS IN MULTIPLE
DIRECTIONS. TYPICAL DIURNAL DIRECTIONAL TRENDS EXPECTED TONIGHT AWAY
FROM ANY SHRA/TSRA ACTIVITY OR OUTFLOW BOUNDARIES. WILL MAINTAIN
VCTS IN THE TAF THROUGH 03Z. OTHERWISE EXPECT SCT-BKN CLOUDS MAINLY
AOA 10K-15K FEET WITH LOWER BASES...CIGS AND VSBY IN AND NEAR ANY
SHRA/TSRA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS CENTRAL AND SOUTHERN MOHAVE...SAN BERNARDINO AND
SOUTHERN CLARK COUNTIES. ISOLATED SHRA/TSRA ELSEWHERE. REDUCED
CIGS/VSBY TO MVFR OR LOWER AND GUSTY AND ERRATIC WINDS OVER 35 KTS
ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. OTHERWISE WINDS SHOULD FAVOR
TYPICAL DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 10K-15K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FLASH FLOOD WATCH FROM NOON MST TODAY THROUGH THIS EVENING FOR
     AZZ002-003.
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
     CAZ524>527.
&&

SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:38 PM MSTFlash Flood WarningVEFMohave112 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.